Alert archive / Florida / Flood Watches in 2020

Flood Watch 2, NWS Miami, FL

May 27, 2020Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this flood watch at May 27, 2020, 11:04 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 27, 2020, 11:04 AM EDT (15:04 UTC)
Expired
May 28, 2020, 2:00 AM EDT
In force
15 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

598 
WGUS62 KMFL 271504
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Miami FL
1104 AM EDT Wed May 27 2020

FLZ068-072>074-168-172>174-272315-
/O.NEW.KMFL.FA.A.0002.200527T1504Z-200528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Metro Palm Beach-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
Far South Miami-Dade-
1104 AM EDT Wed May 27 2020

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Miami has issued a

* Flood Watch for a portion of South Florida, including the 
  following areas, Coastal Broward, Coastal Miami-Dade, Coastal 
  Palm Beach, Far South Miami-Dade, Inland Miami-Dade, Metro 
  Broward, Metro Miami-Dade, and Metro Palm Beach. 

* Until 10 PM EDT this evening

* With ongoing flooding and super-saturated soils, additional
  rounds of showers and thunderstorms will produce an average of 1
  to 3 inches of rainfall across the watch area with locally 
  higher amounts possible.

* Impact: Torrential rainfall may produce flooding of poor 
  drainage areas in urban locations as well as small creeks, 
  streams, and canals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

FELL
1 follow-up statement
029 
WGUS62 KMFL 272224
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Miami FL
624 PM EDT Wed May 27 2020


FLZ068-168-272330-
/O.CAN.KMFL.FA.A.0002.000000T0000Z-200528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Metro Palm Beach-Coastal Palm Beach-
624 PM EDT Wed May 27 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of South Florida has been
cancelled. The threat of any widespread flooding has diminished 
for Palm Beach County, therefore the watch has been cancelled. 
however, any heavy showers that move over the area this evening, 
may still bring some very localized urban flooding of roadways, 
especially in areas with poor drainage.

$$

FLZ072>074-172>174-280600-
/O.EXT.KMFL.FA.A.0002.000000T0000Z-200528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Metro Broward-Inland Miami-Dade-Metro Miami-Dade-Coastal Broward-
Coastal Miami-Dade-Far South Miami-Dade-
624 PM EDT Wed May 27 2020

...FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT THURSDAY...

The Flood Watch is now in effect for

* a portion of South Florida, including the following areas, 
  Coastal Broward, Coastal Miami-Dade, Far South Miami-Dade, 
  Inland Miami-Dade, Metro Broward, and Metro Miami-Dade. 

* Until 2 AM EDT Thursday

* With ongoing flooding and super-saturated soils, standing water
  that continues to intrude on structures, as well as additional
  rounds of showers and thunderstorms, which may produce an
  average of 1 to 4 inches of rainfall across the watch area with
  locally higher amounts possible.

* Impact: Torrential rainfall may produce flooding of poor 
  drainage areas in urban locations as well as small creeks, 
  streams, and canals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at May 27, 10:24 AM EDT, 40 minutes earlier.

Area forecast discussion, May 27, 10:24 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1024 AM EDT Wed May 27 2020

.Update...
The area of low pressure dumping over a foot of rain over
portions of the east coast the past few days is now Tropical Storm
Bertha, which has just made landfall along the South Carolina
coast with maximum sustained winds of 50 mph. A series of weak
upper-level impulses look to slide over South Florida today
whereas the ridge of high pressure refuses to build in across the
area. Consequently, wind flow (and the steering flow) will
continue to have a slight southwesterly component. What does this
mean? Well, any showers and/or storms that do develop across the
interior of South Florida today will push eastward towards the
east coast metro areas yet again.

From MFL's 27/12Z sounding, some drying is evident, though PW's
are still well above normal for this time of year. The sounding
measured 1.59 inches this morning, which is about 2.5 standard
deviations above normal, or in the 99.5 percentile. 500 mb
temperatures are also slightly cooler today, at about -7 to -8
degrees C. This will once again allow for some steepening of mid-
level lapse rates to occur by this afternoon. The plethora of
moisture across South Florida should once again be readily
available for convection to tap in to today, especially with the
combined effects of the sea breezes and upper-level impulses.

Currently, meso-models are suggesting that Palm Beach and Broward
counties will be the focus of activity for this afternoon into the
evening hours, however some southward trends in guidance are
evident and Miami-Dade County will have to be watched closely,
especially since standing water and flooded roadways are still
evident this morning with a Flood Advisory in place.

Unfortunately, if the east coast metro areas were to see more
rainfall today, it will not take long for flooding to spike up
once again, especially since the last three days, Broward County
has seen 6 to 10 inches of rain, Palm Beach COunty has seen 5 to 9
inches of rain, and Miami-Dade has seen 8 to 15 inches of rain.
One hour FFG is about 1 to 2 inches across portions of metro
Miami-Dade with 2 to 4 inches for Broward and Palm Beach
counties.

With the rainfall accumulations seen the past 72 hours, in
Layman'sterms, the east coast of Florida is deluged. Therefore,
wouldn't be surprised if additional flood advisories or warnings
are needed this afternoon and evening given the projected rainfall
and sensitivity of these areas to additional rainfall.

Lastly, given sufficient precipitation loading and DCAPE over 1000
J/kg, a few stronger wind gusts are possible today in any taller
thunderstorm cores, and perhaps even strong showers. The cooler
temperatures aloft suggest that lightning activity may be a little
more widespread today as well.

The HWO has been updated accordingly.

&&

.Hydrology...

Deep tropical moisture continues to be in place across South
Florida. As a result, several rounds of showers and thunderstorms
capable of producing torrential rainfall across the outlook area
through at least tonight can be expected, especially for the metro
areas of Palm Beach, Broward, and Miami-Dade counties.

Instantaneous rainfall rates, on average, look to be around 2 to
4 inches per hour, with locally higher amounts possible,
especially over locations that receive multiple rounds of showers
and thunderstorms. Another round of showers and thunderstorms,
with heavy rainfall, will be possible later this afternoon and
evening along the east coast due to southwesterly flow.

Interests across South Florida are strongly encouraged to monitor
the latest information from the National Weather Service in Miami
to prepare for the potential of heavy rain and flooding.

&&

.Prev Discussion... /issued 727 AM EDT Wed May 27 2020/

Aviation...
Mostly VFR conditions are expected through the period. Some fog
will be possible both this morning and overnight tonight across
the interior, though some low stratus may advect into the TAF
sites causing MVFR, and perhaps, IFR conditions. Confidence too
low to mention in TAFs at this time. Scattered SHRA and TS are
expected this afternoon and evening with the greatest coverage
over the interior and Lake region. Some of the storms could drift
over to the East Coast today. Both seabreezes are expected this
afternoon.

Prev Discussion... /issued 319 AM EDT Wed May 27 2020/

Discussion...

Short Term (Through Thursday):

Some fog will be possible this morning and again tonight given
the saturated soils and light winds. A more typical summer-like
pattern is expected today and tomorrow with both seabreezes
expected to develop during the afternoon. Southerly to slightly
southwesterly winds today will allow the focus for afternoon
showers and thunderstorms to be mostly over the interior and Lake
Region, however a few storms will still be possible along the East
Coast with the greatest chance for Palm Beach/Broward. Given
saturated soils, the metro areas will remain sensitive to
additional heavy rainfall. Tomorrow, the flow becomes slightly
more easterly, putting the focus for afternoon showers and
thunderstorms more over the interior and Lake Region. High
temperatures will be warm both days, ranging from the upper 80s to
low 90s.

Long Term (Thursday Night - Tuesday):

Models depict a mid-UL trough/low complex gradually weakening while
migrating towards the eastern seaboard for the beginning of the
weekend. Meanwhile, sfc ridging extends into the southern half of
the Florida peninsula from the western Atlantic, resulting in a
prevailing easterly flow across the area. This synoptic scenario
will result in a summer-type weather pattern with showers and
thunderstorm activity developing near the east coast in the early
afternoon hours, then shifting to interior areas and the west coast
through early evening hours as sea breezes push inland.

By early next week, model solutions for the long term suggest the
formation of an upper level low over the northwest Atlantic waters,
which seems to weaken the aforementioned ridge and allow for a back
door frontal boundary to reach South Florida. Winds turn more NE and
become moderate to gusty at times as pressure gradients between the
front and a low developing over the west Caribbean Sea become
tighter.

Expect chances of rain to remain mainly in the scattered range early
next week,  with best chances over the interior and west coast metro
areas. Temperatures will continue generally warm, with afternoon
highs in the upper 80s to low 90s.

Marine...
Other than occasional showers and thunderstorms, generally benign
marine conditions are expected through the weekend. The gradient
tightens some next week as a system begins to approach the area.

Beach Forecast...
A moderate risk of rip currents is forecast for the East Coast
today.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  88  75  87  75 /  60  20  40  20
Fort Lauderdale  87  77  86  77 /  50  20  30  20
Miami            88  77  87  76 /  60  10  30  20
Naples           87  74  89  73 /  30  10  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Hydrology/Aviation...03/Fell
Short Term/Marine/Beach...32/MM
Long Term...17/AR
Hazardous weather outlook, May 27, 9:35 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
935 AM EDT Wed May 27 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
280145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
935 AM EDT Wed May 27 2020

...Localized Flooding Possible Today...
...Thunderstorms Possible This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms will be possible today over the
interior, Lake Region, and portions of the East Coast. Lightning,
gusty winds, and locally heavy rainfall are possible.

Flooding: Due to already saturated soils, flooding will be possible
along the east coast metro today. Torrential rainfall will be
possible in the heaviest showers and thunderstorms, which could lead
to flooding of poor drainage areas, small streams, creeks, and
canals.

Wind: The stronger showers and storms may produce wind gusts over 45
mph.

Waterspouts: Some waterspouts will be possible across the Atlantic
waters and Lake Okeechobee.

Rip currents: Moderate Risk for rip currents along all east coast
beaches today.

Visibility: Some fog will be possible across the interior overnight
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will be possible each afternoon with lightning, gusty
winds, and locally heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Local storm report, May 27, 10:16 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1016 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 N MIAMI BEACH         25.83N 80.13W
05/26/2020                   MIAMI-DADE         FL   NWS EMPLOYEE

            DELAYED REPORT: NATIONAL WEATHER SERVICE
            METEOROLOGISTS WITNESSED SIGNIFICANT
            FLOODING IN PARTS OF THE MIAMI BEACH AREA
            YESTERDAY EVENING. WATER WAS SEVERAL INCHES
            HIGH AFTER CESSATION OF HEAVY RAINS IN THE
            VICINITY OF THE INTERSECTION OF ALTON ROAD
            AND 53RD STREET INCLUDING SURROUNDING AREAS.
            WATER WAS ENTERING PROPERTIES AND REACHING
            TO GARAGES.

&&

COHEN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:07 PM EDTSpecial Marine WarningMFL68 min
May 26, 8:11 PM EDTSpecial Weather StatementMFLMiami-Dade64 min
May 26, 8:27 PM EDTSevere Thunderstorm WarningMFLMiami-Dade18 min
May 26, 9:08 PM EDTAreal Flood WarningMFLBroward, Miami-Dade3 hr
May 26, 9:09 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
May 27, 9:17 AM EDTAreal Flood AdvisoryMFLMiami-Dade6 hr
May 27, 12:26 PM EDTSpecial Weather StatementMFLMiami-Dade49 min
May 27, 12:35 PM EDTSpecial Weather StatementMFLPalm Beach40 min
May 27, 12:52 PM EDTSpecial Weather StatementMFLHendry53 min
May 27, 1:09 PM EDTSpecial Marine WarningMFL2 hr
May 27, 1:15 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
May 27, 1:25 PM EDTSpecial Weather StatementMFLBroward65 min
May 27, 1:29 PM EDTSpecial Weather StatementMFLGlades61 min
May 27, 1:41 PM EDTSpecial Marine WarningMFL2 hr
May 27, 1:48 PM EDTSpecial Weather StatementMFLPalm Beach57 min
May 27, 1:55 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach52 min
May 27, 2:20 PM EDTSpecial Weather StatementMFLBroward55 min
May 27, 2:43 PM EDTSpecial Marine WarningMFL2 hr
May 27, 2:45 PM EDTSpecial Weather StatementMFLPalm Beach60 min
May 27, 3:10 PM EDTSevere Thunderstorm WarningMFLPalm Beach52 min
May 27, 3:30 PM EDTSpecial Weather StatementMFLGlades60 min
May 27, 3:31 PM EDTSpecial Marine WarningMFL119 min
May 27, 4:42 PM EDTSpecial Marine WarningMFL33 min
May 27, 4:52 PM EDTSpecial Marine WarningMFL113 min
May 27, 5:24 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
May 27, 5:36 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
May 27, 5:47 PM EDTSpecial Marine WarningMFL118 min
May 27, 6:16 PM EDTAreal Flood AdvisoryMFLMiami-Dade18 hr
May 27, 6:30 PM EDTFlash Flood WarningMFLMiami-Dade5 hr

Nearby

Flood Watches in Florida, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.